Thunderstorm Wind, Quay
- When
- September 9, 5:27 PM MST to 5:30 PM MST
- Where
- Quay County, (Tcc)tucumcari Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.600
Increased moisture behind a backdoor front across eastern New Mexico led to the development of scattered storms across the east slopes of the central mountain chain growing upscale as they moved east. Some of the storms briefly became severe, producing strong wind gusts at Tucumcari, Roswell, and near Bitter Lake Wildlife Refuge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Increased moisture behind a backdoor front across eastern New Mexico led to the development of scattered storms across the east slopes of the central mountain chain growing upscale as they moved east. Some of the storms briefly became severe, producing strong wind gusts at Tucumcari, Roswell, and near Bitter Lake Wildlife Refuge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 4:54 PM MST, 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 554 PM MDT Sat Sep 9 2023 ...New AVIATION... .SYNOPSIS... Issued at 125 PM MDT Sat Sep 9 2023 A line of showers and thunderstorms in eastern New Mexico will continue to march eastward during the evening hours, pushing east into TX by about midnight. A very similar weather set up is forecast for Sunday with afternoon and evening showers and thunderstorms most prevalent over eastern NM. Remnant moisture from Tropical Storm Jova remains on track to combine with a backdoor cold front to bring more widespread rainfall to much of eastern NM Monday and to much of the forecast area Tuesday into Wednesday. Temperatures will trend down next week, making it feel much more like meteorological fall and State Fair time. && .SHORT TERM... (This evening through Sunday night) Issued at 125 PM MDT Sat Sep 9 2023 High pressure aloft may have nudged slightly southwestward today with a nearly negligible reduction in strength. Last night’s wind shift into eastern NM was quite weak, but is providing some faint upslope over the highlands southeast of the Sangre de Cristos, as well as the south central mountains with a northeasterly or easterly component also over portions of the east central plains. This surface wind component along with the slightly higher dewpoints is helping initiate scattered storms near and just east of the central mountain chain this afternoon. So far storms have not been well organized, but bulk shear has now been modeled a bit higher at 25 to 35 knots in the 0-6 km layer with the highest values toward the northeastern quadrant of NM. This will leave the possibility open for some stronger and longer lived updrafts capable of producing hail while enhancing downbursts through the evening. West of the central mountain chain, the dewpoints are running slightly higher than yesterday, but boundary layer moisture is still too low for any significant rainfall, as most cells will produce more in the way of virga to just a few hundredths of an inch of rain. It does not appear that any record high temperatures will fall today, but some locales will come within a couple degrees. Consensus among CAMs is for convection to mostly wane through the late evening, but the last couple runs of the NAM have been depicting some sprinkles or light showers surviving into some central zones past midnight. The core of high pressure will drop by a couple of decameters on Sunday over the boot heel of NM, and the next in a series of backdoor fronts will drop into eastern CO and western KS through the afternoon. The drop in pressure heights should allow maximum temperatures to run a degree or two cooler than today in most locations. A southerly surface wind over much of the eastern half of NM will prevail with a more westerly component over western zones. Overall surface dewpoints will only trend up by a couple degrees at best, so more dry storms will be possible in western and some central zones Sunday afternoon. Scattered storms of a more wetting/soaking variety will once again develop near and east of the central mountain chain with cells likely focusing more just east of the Sangre de Cristos. Some directional wind shear will be present in these eastern zones, so a few strong cells cannot be ruled out in eastern zones Sunday afternoon and more-so into the northeastern zones Sunday evening as the aforementioned front slides in. The front will not only provide surface and moisture convergence as a forcing mechanism for storms in northeastern zones Sunday evening, but it could also drive a gusty east canyon wind into vulnerable central locations later overnight. Confidence wasn’t high enough to pinpoint this in the forecast just yet, but subsequent updates may need to latch onto this trend. && .LONG TERM... (Monday through Friday) Issued at 125 PM MDT Sat Sep 9 2023 Despite taking quite the scenic route, moisture from Tropical Storm (TS) Jova remains on track to combine with a backdoor cold front moving into northeast NM Monday afternoon to result in scattered to possibly numerous showers and thunderstorms Monday. The focus for showers and thunderstorms Monday will likely be along and near the central mountain chain where surface convergence is strongest. Western NM also gets into the act Monday afternoon thanks to increasing mid and high level moisture and a westerly speed max sliding through. The stronger winds aloft intrude the potential for a few elevated strong to severe storms in eastern NM Monday afternoon and evening. GFS and ECMWF agree that a stronger speed max associated with TS Jova provides the necessary atmospheric lift for widespread showers and thunderstorms most areas on late Monday night into Tuesday morning. A break between showers and storms is likely at some point on Tuesday as the morning rain will likely stabilize valley and basin areas for at least several hours. Wednesday continues to look active with plentiful moisture in place and a weak short- wave trough sliding eastward through northern NM. Accumulation of small hail on area roads may end up being a concern Mon-Wed with temperatures at 500mb near -8C to -9C. Global models agree that dry northwest flow aloft will transition overhead Thursday and Friday as the monsoon high over northern Mexico finds a mid latitude cohort building over the western Great Basin. && .AVIATION... (00Z TAFS) Issued at 541 PM MDT Sat Sep 9 2023 Scattered showers and thunderstorms will continue through the evening across the eastern plains. A few storms may turn severe with large hail and damaging winds there. Meanwhile, spottier and gusty cells will gradually taper off after sunset over west central and southwest areas. Scattered to isolated showers and thunderstorms will return Sunday afternoon and evening mainly along and east of the continental divide with the bulk of the activity along and east of the central mountain chain. Strong to severe thunderstorms will again be possible over northeast and east central areas. && .FIRE WEATHER... Issued at 125 PM MDT Sat Sep 9 2023 Storms are once again struggling to develop in western and portions of central NM this afternoon, as lower layers of the atmosphere are just too dry to sustain appreciable rain shafts. This will keep a threat of new lightning ignitions in these western areas, complicated by the gusty outflow winds that will accompany any showers/storms. In eastern NM, more substantial storms, some which could turn strong to severe, are taking shape and expected to move into the plains before diminishing through the evening hours. Isolated to scattered locations could receive a few tenths of an inch of wetting rainfall there. Humidity will recover a little higher tonight into Sunday morning as dewpoints undergo subtle rises, but into the afternoon much of western NM will again be too dry to support any meaningful rainfall. This will put the focus for storms and any soaking rainfall to the eastern half of NM and more specifically northeastern NM Sunday evening when another moist, cold front backs into the area. This front will be a catalyst that will cause an expansion and increase in rainfall over northern and central NM Monday. The wet and rainy stretch will continue on Tuesday as another front arrives, and plenty of moisture will remain available for scattered to numerous showers and storms on Wednesday. Gusty east canyon winds could repeatedly impact vulnerable central locations as these fronts arrive, but otherwise wind concerns will generally be relegated to local storm outflows. Thereafter a drying trend looks to take hold with a reduction in storms. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 56 90 60 82 / 0 5 20 10 Dulce........................... 47 86 50 76 / 0 10 30 40 Cuba............................ 54 85 53 76 / 5 20 30 40 Gallup.......................... 52 88 53 80 / 10 10 20 20 El Morro........................ 50 84 50 78 / 20 10 20 40 Grants.......................... 51 88 53 80 / 10 20 20 50 Quemado......................... 51 85 52 79 / 10 20 20 50 Magdalena....................... 60 85 59 79 / 20 30 20 60 Datil........................... 53 83 54 76 / 20 30 20 50 Reserve......................... 53 88 53 82 / 10 20 5 30 Glenwood........................ 62 93 63 88 / 10 10 5 20 Chama........................... 46 79 46 68 / 0 20 30 70 Los Alamos...................... 61 81 58 72 / 10 20 30 70 Pecos........................... 57 83 54 73 / 10 20 30 70 Cerro/Questa.................... 44 80 43 68 / 0 20 40 60 Red River....................... 40 74 41 60 / 5 30 50 80 Angel Fire...................... 32 77 36 62 / 5 30 40 70 Taos............................ 48 84 50 71 / 0 20 30 60 Mora............................ 50 79 48 67 / 5 40 40 90 Espanola........................ 57 88 57 79 / 5 20 30 60 Santa Fe........................ 60 85 58 74 / 5 20 30 60 Santa Fe Airport................ 57 88 56 77 / 5 20 20 50 Albuquerque Foothills........... 64 89 62 81 / 10 20 20 30 Albuquerque Heights............. 67 91 65 84 / 10 20 20 20 Albuquerque Valley.............. 62 93 60 85 / 10 20 20 20 Albuquerque West Mesa........... 64 91 64 83 / 10 20 20 20 Belen........................... 63 95 62 86 / 10 20 20 30 Bernalillo...................... 62 92 62 84 / 10 20 20 30 Bosque Farms.................... 59 92 58 85 / 10 20 20 30 Corrales........................ 63 91 62 84 / 10 20 20 20 Los Lunas....................... 60 93 60 85 / 10 20 20 30 Placitas........................ 63 89 61 79 / 10 20 30 30 Rio Rancho...................... 64 90 63 83 / 10 20 20 30 Socorro......................... 65 93 64 87 / 10 20 20 30 Sandia Park/Cedar Crest......... 60 83 56 74 / 10 20 30 50 Tijeras......................... 61 86 58 77 / 10 20 30 50 Edgewood........................ 56 86 55 77 / 10 20 20 60 Moriarty/Estancia............... 51 88 51 79 / 10 20 20 50 Clines Corners.................. 55 85 53 74 / 10 20 20 70 Mountainair..................... 57 88 56 79 / 10 20 20 50 Gran Quivira.................... 59 87 58 80 / 10 20 30 60 Carrizozo....................... 65 89 65 84 / 10 20 20 40 Ruidoso......................... 55 84 55 76 / 10 20 20 50 Capulin......................... 50 81 49 62 / 10 40 50 80 Raton........................... 49 84 51 66 / 10 40 40 80 Springer........................ 49 86 53 68 / 10 30 30 70 Las Vegas....................... 52 85 51 69 / 10 30 40 80 Clayton......................... 59 86 57 66 / 20 30 60 50 Roy............................. 54 85 55 67 / 20 30 50 80 Conchas......................... 58 92 59 75 / 30 30 50 70 Santa Rosa...................... 58 90 59 75 / 20 30 40 60 Tucumcari....................... 60 91 60 74 / 50 20 40 40 Clovis.......................... 63 92 62 77 / 50 20 50 40 Portales........................ 63 94 63 78 / 50 20 40 30 Fort Sumner..................... 61 93 62 80 / 40 20 40 40 Roswell......................... 68 99 70 91 / 20 20 20 20 Picacho......................... 62 92 62 83 / 10 20 10 30 Elk............................. 59 89 60 82 / 10 20 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...52 LONG TERM....33 AVIATION...44
Special Weather Statement
National Weather Service Albuquerque NM
Issued by National Weather Service Amarillo TX
354 PM MDT Sat Sep 9 2023
NMZ233-237-239-092245-
Eastern Lincoln County NM-Guadalupe County NM-De Baca County NM-
354 PM MDT Sat Sep 9 2023
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...WEST
CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES UNTIL 445 PM
MDT...
At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ramon, or 20 miles southeast of Vaughn, moving
south at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ramon.
LAT...LON 3408 10487 3409 10489 3407 10489 3392 10506
3431 10532 3438 10531 3464 10503 3436 10455
TIME...MOT...LOC 2153Z 339DEG 17KT 3434 10507
FergusonSpecial Weather Statement National Weather Service Albuquerque NM Issued by National Weather Service Amarillo TX 438 PM MDT Sat Sep 9 2023 NMZ233-234-237-092315- Guadalupe County NM-Quay County NM-De Baca County NM- 438 PM MDT Sat Sep 9 2023 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA... SOUTHWESTERN QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles east of Newkirk to 7 miles south of Puerto De Luna. Movement was southeast at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fort Sumner, Montoya, Puerto De Luna, Newkirk, Sumner Lake State Park, Cuervo, and Sumner Lake. LAT...LON 3487 10369 3431 10436 3483 10475 3520 10421 TIME...MOT...LOC 2238Z 318DEG 22KT 3508 10420 3473 10459 Ferguson
Special Weather Statement
National Weather Service Albuquerque NM
Issued by National Weather Service Amarillo TX
458 PM MDT Sat Sep 9 2023
NMZ233-234-237-092330-
Guadalupe County NM-Quay County NM-De Baca County NM-
458 PM MDT Sat Sep 9 2023
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DE BACA...SOUTHWESTERN
QUAY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Montoya to 16 miles northwest
of House to 11 miles south of Puerto De Luna. Movement was southeast
at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
House, Sumner Lake State Park, and Sumner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Sumner, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3488 10372 3463 10385 3445 10460 3466 10473
3508 10410
TIME...MOT...LOC 2258Z 311DEG 16KT 3496 10409 3478 10415 3466 10462
FergusonSpecial Weather Statement
National Weather Service Albuquerque NM
614 PM MDT Sat Sep 9 2023
NMZ235-236-238-100045-
Chaves County Plains-Roosevelt County-Curry County-
614 PM MDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ROOSEVELT...NORTHEASTERN
CHAVES AND SOUTHWESTERN CURRY COUNTIES THROUGH 645 PM MDT...
At 614 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolar to near Kenna. Movement was east at
30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Portales, Melrose, Elida, Floyd, Saint Vrain, Tolar, and Kenna.
This includes Highway 60 between Mile Markers 346 and 376.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3447 10339 3363 10340 3377 10392 3447 10394
TIME...MOT...LOC 0014Z 291DEG 26KT 3442 10388 3383 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Special Weather Statement
National Weather Service Albuquerque NM
626 PM MDT Sat Sep 9 2023
NMZ234-100100-
Quay County-
626 PM MDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL QUAY COUNTY THROUGH
700 PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Jon, or 20 miles east of Tucumcari, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
San Jon and Bard.
This includes Interstate 40 between Mile Markers 350 and 366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3496 10323 3495 10328 3495 10346 3512 10350
3524 10320 3495 10308
TIME...MOT...LOC 0026Z 251DEG 8KT 3507 10339
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
44The national radar mosaic for the moment the first event began.
5 thunderstorm wind. Local standard time, as filed.
Eight Mile Draw station.
Cannon Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119660, 1119663, 1119664, 1119683, 1119684.